If you said it was a dystonic reaction, you are correct.
This particular dystonia was an acute reaction, with no prior history of psychological disorders. Compazine is one of the “old time” anti-emetics and was prescribed by the clinic this girl went to for relief of flu symptoms. I can’t think of any particular clinic (no name on the bottle, but it was valid prescription) that prescribes compazine any more. However, it is still used for temporary relief of nausea and vertigo as a result of cancer treatments.
I considered meningitis, however, the high fever typical of the disease was not present, so it was excluded. Without trauma, spinal injury was excluded.
No one really knows what causes acute dystonia, but there are several theories, none of which are definitive. Hypersentivity to neuroleptic drugs is a common cause of acute reactions and is easily treated by diphenhydramine. However, I usually advise those patients that they should be transported and observed until the neuroleptic clears their system because they may require more benadryl.
Primary dystonia is believed to have something to do with the basal ganglia and the Purkinje neurons in the brain. The exact action is not well understood. Chronic dystonia (the kind not caused by medications) should be handled with sedatives for comfort and relief of symptoms until it passes.
A good history and physical examination can help you decide between causes of even minor problems and decide an appropriate treatment plan.